ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Emergency: requires immediate attention
Synthetic cannabinoid poisoning
Print
Other Resources UpToDate PubMed
Emergency: requires immediate attention

Synthetic cannabinoid poisoning

Print Images (1)
Contributors: Shea A. Nagle BA, Michael W. Winter MD
Other Resources UpToDate PubMed

Synopsis

Synthetic cannabinoids (SCBs) are a group of synthetic recreational drugs made with chemical compounds that are designed to act on the same neuronal receptors as tetrahydrocannabinol (THC), the psychoactive ingredient in marijuana. These chemical compounds are different from THC, with distinct and unpredictable effects. This is generally because SCBs are direct agonists, while THC is a partial agonist of these receptors. Studies have also shown that SCBs and their active metabolites retain a higher affinity for the receptors they bind relative to THC, leading to increased toxicity.

SCBs may be sprayed onto plant material and smoked, mixed into a liquid and vaporized (vaped) or ingested. They are marketed under a variety of names including K2, Spice, Spice Diamond, Spice Gold, Space, herbal incense, Cloud 9, and Mojo, among others. SCB products are sometimes sold in convenience stores as aromatherapy agents and may be labeled "not for human consumption." Many variations are now identified as Schedule I controlled substances in the United States, although new varieties continue to appear on the market. Manufacturers frequently alter the chemical composition of the products in an effort to circumvent existing state and federal laws. Furthermore, SCBs are cheaper than THC, making them more accessible for use and increasing the risk that dealers may lace their supply of THC products with SCBs.

Use of K2 and other SCBs is on the rise, especially among adolescents, young adults, and incarcerated individuals. SCB toxicity is a particularly concerning public health issue. Outbreaks have been identified by clusters of emergency department visits and poison control center calls for illness due to SCB use. A recent study comparing SCB and botanical marijuana exposures reported to Texas poison control centers demonstrated 4 times more SCB poisoning reports. Clinical features of SCB poisoning vary and include neurologic, psychiatric, cardiovascular, and gastrointestinal symptoms. SCB poisoning can be fatal.

This summary is a general discussion of SCB poisoning. For information on serious bleeding and abnormal coagulation profiles associated with use of SCBs contaminated with brodifacoum, a long-lasting vitamin K antagonist used in rat poisoning, see Synthetic cannabinoid-associated coagulopathy.

Related topic: E-cigarette or vaping product use-associated lung injury (EVALI)

Codes

ICD10CM:
T40.7X5A – Adverse effect of cannabis (derivatives), initial encounter

SNOMEDCT:
737335004 – Synthetic cannabinoid intoxication

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Polysubstance use disorder – Patients using THC or SCBs are at risk for other substance use disorders.

Schizophrenia and other psychotic disorders – Patients may present with psychosis secondary to or separate from drug use with another underlying psychiatric cause. See drug-induced psychosis.

Serotonin syndrome – Symptoms include hyperthermia, hyperreflexia, mydriasis, tachycardia, sweating, diarrhea, altered mental status, seizures, and rhabdomyolysis.

Neuroleptic malignant syndrome – Symptoms include hyperthermia, hyporeflexia, rigidity, extrapyramidal symptoms, sweating, and altered mental status.

Myocardial infarction, unrelated to SCB use or secondary to cocaine use. See cocaine-related cardiomyopathy.

Medication reactions and intoxication with other drugs – Patients may present with an adverse reaction or overdose from a prescribed medication as well as intoxication or overdose with various other substances, including:
  • Alcohol
  • Botanical marijuana
  • Amphetamines – methylphenidate, dextroamphetamine, methamphetamine
  • 3,4-methylenedioxymethamphetamine (MDMA) (commonly known as ecstasy)
  • 3,4-methylenedioxy-N-ethylamphetamine (MDEA)
  • Phencyclidine
  • Lysergic acid diethylamide
  • Heroin / opioids
  • Baclofen
  • Barbiturates
  • Benzodiazepines
  • Antidepressants – selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase inhibitors (MAOIs), tricyclics, etc (see serotonin syndrome)
  • Antipsychotics – risperidone, Haldol, etc

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 11/04/2019
Last Updated: 11/25/2019
Copyright © 2020 VisualDx®. All rights reserved.
Emergency: requires immediate attention
Synthetic cannabinoid poisoning
Print 1 Images
Synthetic cannabinoid poisoning : Agitation, Chest pain, Nausea/vomiting, Anxiety, Dysarthria, Tachycardia, Hypertension, Mydriasis, Hallucination, Confusion, synthetic cannabinoid
Copyright © 2020 VisualDx®. All rights reserved.